Clinical twisters: Will warfarin alter regimen

March 19, 2007

A frail 75-year-old man, T.W., has been admitted to your hospital. He has a fever of 102°F, along with bloody diarrhea and abdominal pain. Prior to his admission, T.W.'s medications included the following: valsartan (Diovan, Novartis ) 80 mg daily, metoprolol 25 mg daily, aspirin 81 mg daily, simvastatin 40 mg daily, warfarin 3 mg on Monday, Wednesday, Friday and 2 mg on Tuesday, Thursday, Saturday, and Sunday. (T.W. suffered a myocardial infarction six months ago.) His last INR was 4.0. Because he had been hospitalized 14 days prior for S. pneumoniae pneumonia that was treated with ceftriaxone, the admitting physician suspected a C. difficile infection, which was subsequently confirmed by the lab. The physician has now ordered metronidazole 500 mg three times daily for T.W., and your computer flags that as a significant drug interaction. What do you recommend to the physician?

The concomitant use of warfarin and metronidazole will likely result in an increased INR, thus increasing the risk of bleeding and bruising. Metronidazole inhibits CYP2C9, the major isozyme for the metabolism of S-warfarin, the more potent of the two warfarin enantiomers. This interaction can increase warfarin plasma concentrations and the hypoprothombinemic response to warfarin. Additional factors that increase T.W.'s sensitivity to warfarin include age, diarrhea, and fever.

The concomitant use of metronidazole and warfarin is not an absolute contraindication. However, when it occurs, the patient will need to be monitored more closely. Clinical signs and symptoms of bleeding should be self-monitored daily, with particular attention to patterns and frequency of bruising. Diet should remain consistent, and medications should be taken regularly as prescribed to avoid any potential fluctuations in INR. A repeat INR should be taken within three days of initiation of metronidazole, with adjustments in warfarin dosing made accordingly.

Traci White, Pharm.D.Pharmacy Practice ResidentUniversity of Washington Medical Center/Harborview Medical CenterSeattle

The combination of metronidazole and warfarin can potentially increase the INR in an anticoagulated patient. However, an INR of 4.0 does not preclude the use of metronidazole for C. difficile. The warfarin should be held and the PT/INR monitored daily until the INR is between 2.0 and 3.0 at which time the warfarin can be restarted at a lower dose, perhaps 2 mg daily. Frequent monitoring of the PT/INR should continue until the metronidazole therapy is completed.

Valerie J. Fusco, Pharm.D.Pharmacy SupervisorMercy Special Care HospitalNanticoke, Pa.